Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Aberdeen, SD

May 22, 2012Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2012, 11:19 PM CDT for Hand County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2012, 11:19 PM CDT (04:19 UTC)
Expired
May 22, 2012, 11:45 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Hand County, SD

The radar

The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 11:20 PM CDTTSTM WND GST 6020 Se Miller, SD2 TO 3 INCH BRANCHES DOWN IN THE YARD
May 22, 11:20 PM CDTHAIL 14 Ne Danforth, SDMOSTLY NICKEL SIZED HAIL BUT A FEW TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
2310 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS53 KABR 230419
SVRABR
SDC059-230445-
/O.NEW.KABR.SV.W.0037.120523T0419Z-120523T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1119 PM CDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1145 PM CDT

* AT 1117 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6
  MILES NORTHEAST OF DANFORTH...OR 18 MILES SOUTHEAST OF MILLER...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN HAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4431 9901 4445 9870 4445 9869 4424 9869
      4419 9882 4419 9888
TIME...MOT...LOC 0419Z 236DEG 25KT 4431 9877
WIND...HAIL <50MPH 1.00IN

$$
SERR
1 follow-up statement
576 
WWUS53 KABR 230444
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 PM CDT TUE MAY 22 2012

SDC059-230454-
/O.EXP.KABR.SV.W.0037.000000T0000Z-120523T0445Z/
HAND SD-
1144 PM CDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND COUNTY WILL
EXPIRE AT 1145 PM CDT/1045 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4431 9901 4445 9870 4445 9869 4424 9869
      4419 9882 4419 9888
TIME...MOT...LOC 0444Z 236DEG 25KT 4441 9857

$$
SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:27 PM CDT, 52 minutes earlier.

Area forecast discussion, May 22, 10:27 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1027 PM CDT TUE MAY 22 2012

.UPDATE...
ADJUSTED FORECAST TO COVER THUNDERSTORM EVOLUTION THROUGH THIS
EVENING. MOST POST FRONTAL SHOWERS HAVE BEEN WEAK/NON EXISTENT BUT
WILL CONTINUE AT LEAST SLIGHT CHANCE MENTION THROUGH THE OVERNIGHT
WITH UPPER TROF MOVING THROUGH. SHOWERS/STORMS NOW EAST OF THE
JAMES VALLEY AND INTO THE COTEAU COULD STILL PRODUCE GUSTY WINDS
AS STRENGTHENING LOW LEVEL JET HAS MIXED DOWN WITH PRECIPITATION
DRAG...RESULTING IN A FEW REPORTS OF +50MPH GUSTS. ACTIVITY SHOULD
CONTINUE TO WEAKEN AS IT BECOME MORE ELEVATED AS NOSE OF LOW LEVEL
JET FOCUS IS ORIENTED MORE TOWARDS ND/MN.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CHANCE FOR SIGNIFICANT THUNDERSTORMS TONIGHT CONTINUES TO BE THE
MAIN FORECAST CHALLENGE. A LOW PRESSURE SYSTEM CURRENTLY SITS OVER
THE WESTERN DAKOTAS. A WARM FRONT STRETCHES FROM WEST TO EAST
ACROSS CENTRAL NORTH DAKOTA...WHILE A COLD FRONT WAS JUST ALONG
THE SOUTH DAKOTA/WYOMING BORDER...WITH A DRYLINE FEATURE ALONG THE
WESTERN CWA BORDER. INSTABILITY IS NOT LACKING AS TEMPERATURES HAVE
REACHED THE MID TO UPPER 80S ACROSS MUCH OF THE AREA. DEWPOINTS
ALONG THE MISSOURI RIVER HAVE JUST REACHED 60 DEGREES...WHILE THE
REST OF THE AREA CONTINUES TO SEE DEWPOINTS IN THE 50S. LOOKING AT
0-6KM SHEAR VALUES OF 40+ KTS AND 0-1KM SHEAR VALUES NEAR 20 KTS
BY 00Z. SO...ATMOSPHERE IS DEFINITELY PRIMED FOR THE POTENTIAL FOR
SEVERE WEATHER. THE BIGGEST HINDRANCES LOOK TO BE HIGH LCL/S AND
MID LEVEL CAPPING. H7 TEMPERATURES ARE EXPECTED TO REACH +12 TO
+14 ACROSS THE SOUTHERN PORTION OF THE CWA. GENERAL THINKING IS
THAT IT MAY BE TOUGH FOR STORMS TO GET GOING...BUT IF ANY STORMS
DO DEVELOP...THEY WILL LIKELY BECOME SEVERE. HOWEVER...THINKING
BEST CHANCES FOR THIS TO HAPPEN WILL BE ALONG THE NORTHERN PORTION
OF THE CWA THIS EVENING...AND ACROSS THE EAST TONIGHT. HAVE
FOCUSED HIGHER POPS AND SEVERE MENTION TO THOSE AREAS...THOUGH
THAT MAY NEED TO BE ADJUSTED SHOULD ANYTHING BE ABLE TO DEVELOP
FURTHER SOUTH.

PRECIPITATION CHANCES LOOK TO CONTINUE THROUGH MUCH OF THE SHORT
TERM PERIOD AS AN UPPER LEVEL TROUGH PUSHES ENERGY ACROSS THE
NORTHERN PLAINS THROUGH THE END OF THE PERIOD. THE MODELS ARE IN
GOOD AGREEMENT THAT A LINE OF PRECIPITATION WILL DEVELOP FROM
MINNESOTA TO KANSAS WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THIS
MAY CLIP THE SOUTHEASTERN CWA...BUT OTHERWISE SHOULD REMAIN OUT OF
THE CWA.

SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED ON
WEDNESDAY...THEN WILL SEE JUST A TOUCH OF A COOL DOWN ON THURSDAY
WITH MORE CLOUD COVER EXPECTED.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
MAIN ISSUE DURING THE LONG TERM WILL BE DETERMINING TRACK AND
SPEED OF THE SURFACE LOW EXPECTED TO MOVE NORTHEAST ACROSS THE
NORTHERN PLAINS THIS WEEKEND. STILL A PRETTY DECENT SHOT FOR
RAINFALL FRIDAY NIGHT INTO SATURDAY NIGHT AS OVERRUNNING MOISTURE
SETS UP WITH THE SFC WARM FRONT SOUTH OF THE REGION. AS SFC LOW
GETS ORGANIZED SATURDAY NIGHT AND MOVES NORTHEAST THROUGH
SUNDAY...MOISTURE GETS PUSHED NORTHWARD AS THE WARM FRONT SURGES
NORTHWARD AS WELL. 12Z GFS COMING IN LINE WITH PRESENT AND EARLIER
EC RUNS IN SHOWING A QUICKER DEPARTURE TO OVERRUNNING PRECIP.
ALTHOUGH...AS THE COLD FRONT MOVES THROUGH THE AREA MODELS ARE
SHOWING THUNDERSTORMS DEVELOPING SUNDAY AFTERNOON AND
EVENING...MAINLY ACROSS THE FAR EASTERN/SOUTHEASTERN CWA AND
POINTS EAST. 12Z EC SLIGHTLY SLOWER WITH THE PROGRESSION OF THE
COLD FRONT AND THUS HAS CONVECTION DEVELOPING A BIT FURTHER WEST
INTO THE CWA. MANY DETAILS TO IRON OUT CONCERNING THIS SYSTEM BUT
IT DOES APPEAR RAINFALL WILL BE A FAIRLY GOOD BET FRIDAY NIGHT
THROUGH SATURDAY...WITH MORE UNCERTAINTY SUNDAY INTO MONDAY ON
PROGRESSION OF COLD FRONT AND EVENTUAL TRACK OF SURFACE LOW.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

STRONG SOUTH WINDS THROUGH THE EVENING AND EARLY OVERNIGHT
HOURS...HOWEVER A WIND SHIFT BEHIND A COLD FRONT WILL COME IN FROM
THE WEST...FINALLY PASSING THROUGH KATY BY EARLY MORNING. THE
WINDS OUT OF THE NORTHWEST WILL BE SIGNIFICANTLY LIGHTER...HOWEVER
STILL BREEZY. VISBY/CIGS SHOULD BE VFR ALTHOUGH CANT RULE OUT
THUNDERSTORMS MOVING ACROSS THE TAF SITES OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 22, 4:42 AM CDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT TUE MAY 22 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT TUE MAY 22 2012 /342 AM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION.
THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. SOME STORMS MAY BECOME
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AND
THROUGHOUT THE WEEKEND. A FEW STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE IN THE AFTERNOON AND INTO
THE NIGHT.

SERR

In the hours before

Local storm report, May 22, 9:39 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
939 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND GST     ANDOVER                 45.41N  97.91W
05/22/2012  M65 MPH          DAY                SD   MESONET

            MEASURED AT ANDOVER RWIS SITE

&&

EVENT NUMBER ABR1200139

RV
Special weather statement, May 22, 9:49 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
949 PM CDT TUE MAY 22 2012

SDZ007-008-011-019>023-230500-
MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK...
WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
949 PM CDT TUE MAY 22 2012

BRIEF BUT STRONG GUSTY WINDS WILL ACCOMPANY THE SCATTERED SHOWERS
AND STORMS MOVING ACROSS THE AREA THIS EVENING. WINDS COULD
POTENTIALLY EXCEED 50 MPH.

CONNELLY
Local storm report, May 22, 9:57 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
957 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     DOLAND                  44.89N  98.10W
05/22/2012  E55 MPH          SPINK              SD   PUBLIC

            SPOTTER REPORTED WIND GUST AROUND 55MPH

&&

EVENT NUMBER ABR1200140

CONNELLY
Local storm report, May 22, 10:06 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     GROTON                  45.45N  98.10W
05/22/2012  M50 MPH          BROWN              SD   MESONET

            GROTON DAILY INDEPENDENT DAVIS STATION

&&

EVENT NUMBER ABR1200141

CONNELLY
Local storm report, May 22, 11:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1113 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             18 S MILLER             44.26N  98.99W
05/22/2012  E1.00 INCH       HAND               SD   TRAINED SPOTTER

            HAIL REPORT RELAYED THROUGH HAND COUNTY EMERGENCY
            MANAGER

&&

EVENT NUMBER ABR1200142

CONNELLY
Special weather statement, May 22, 11:13 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1113 PM CDT TUE MAY 22 2012

SDZ037-051-230445-
BUFFALO-HAND-
1113 PM CDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BUFFALO AND SOUTHEASTERN HAND COUNTIES UNTIL 1145 PM CDT...

AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DANFORTH...OR 18 MILES SOUTH OF MILLER...
MOVING NORTHEAST AT 35 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHEAST SOUTH DAKOTA.

&&

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:13 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson23 min
May 22, 7:16 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Walworth44 min
May 22, 7:24 PM CDTSevere Thunderstorm WarningABRJones, Lyman18 min
May 22, 8:00 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.